Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Feeling pulse and sharp pain in left temple. What is the treatment?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I've been feeling my pulse in my left temple for the past couple weeks. Occasionally there is a sharp pain in the area as well. I have TMJ and reflux, but didn't figure any of that would have to do with this symptom. My doctor recently took me off of a blood pressure medication, so I thought that might be it, but my blood pressure hasn't been out of control. The highest it's gotten is 132/82. Any ideas?
Posted Fri, 29 Nov 2013 in Medicines and Side Effects
Answered by Dr. Rakesh Karanwal 2 hours later
Brief Answer: Migraine/Trigeminal Neuralgia= other possibilities Detailed Answer: Hi there, Thanks for your query. TMJ pain often radiates to the temple of the same side, which can account for the occasional sharp pains felt in the temple region. However, given the history of feeling of pulsations with associated temporal pain, it can be a case of atypical migraine or even a cluster headache. Some of the anti-hypertensive drugs (particularly beta-blockers such as propanolol, metoprolol or verapamil) are effective as prophylactic treatment of migraine and cluster headache. Perhaps, you may have been on one of these drugs for hypertension, which had kept migraine under control; its withdrawal may have precipitated migraine. Migraine requires 6-12 months of prophylactic treatment with combination of anti-depressants, beta-blockers and anti-anxiety drugs. Yet another condition, called Trigeminal Neuralgia (inflammation of the nerve which conducts pain sensation from one half of the face) present in the similar manner along with symptoms of TMJ (shooting, sharp or electrical shock type pains, in the region extending from temple, up to the TM joint or, even up to angle of the mouth). It is therefore possible that Trigeminal Neuralgia was mistaken as a TMJ problem. Regular use of certain anti-epileptic drugs(such as, carbamezapine or gabapentin) are very effective in relieving the symptoms. I therefore strongly recommend that you discuss my opinion with your treating doctor, who- I am sure- will concur with me. He will explore these alternative possibilities and- if confirmed- will modify your prescription accordingly. Hope you find my response helpful, informative and logical. Do not hesitate in reverting back to me in the event of further clarifications, if any. Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor